Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Polylogarithms, regulators, and Arakelov motivic complexes


Author: A. B. Goncharov
Journal: J. Amer. Math. Soc. 18 (2005), 1-60
MSC (2000): Primary 11G55, 19F27, 14G40, 19E15
DOI: https://doi.org/10.1090/S0894-0347-04-00472-2
Published electronically: November 3, 2004
MathSciNet review: 2114816
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We construct an explicit regulator map from the weight $n$ Bloch higher Chow group complex to the weight $n$ Deligne complex of a regular projective complex algebraic variety $X$. We define the weight $n$ Arakelov motivic complex as the cone of this map shifted by one. Its last cohomology group is (a version of) the Arakelov Chow group defined by H. Gillet and C. Soulé.

We relate the Grassmannian $n$-logarithms to the geometry of the symmetric space $SL_n(\mathcal{C})/SU(n)$. For $n=2$ we recover Lobachevsky's formula expressing the volume of an ideal geodesic simplex in the hyperbolic space via the dilogarithm. Using the relationship with symmetric spaces we construct the Borel regulator on $K_{2n-1}(\mathcal{C})$ via the Grassmannian $n$-logarithms.

We study the Chow dilogarithm and prove a reciprocity law which strengthens Suslin's reciprocity law for Milnor's group $K^M_3$ on curves.

Our note,``Chow polylogarithms and regulators'', can serve as an introduction to this paper.


References [Enhancements On Off] (What's this?)

  • [A] Arnold V.I.: Mathematical methods of classical mechanics. Springer-Verlag, 1978. MR 0474390
  • [B1] Beilinson A.A.: Higher regulators and values of $L$-functions, VINITI, 24 (1984), 181-238. MR 0760999 (86h:11103)
  • [B2] Beilinson A.A.: Height pairing between algebraic cycles, Springer Lect. Notes in Math. 1289, 1987. MR 0902590 (89g:11052)
  • [B3] Beilinson A.A.: Notes on absolute Hodge cohomology. Applications of algebraic $K$-theory to algebraic geometry and number theory, Parts I, II (Boulder, Colo., 1983), 35-68, Contemp. Math., 55, Amer. Math. Soc., Providence, RI, 1986. MR 0862628 (87m:14019)
  • [BD] Beilinson A.A., Deligne P.: Interprétation motivique de la conjecture de Zagier in Symp. in Pure Math., v. 55, part 2, 1994, 23-41. MR 1265552 (95a:19008)
  • [BMS] Beilinson A.A., MacPherson R., Schechtman, V.V.: Notes on motivic cohomology, Duke Math. J. 54 (1987), 679-710. MR 0899412 (88f:14021)
  • [Bl1] Bloch S.: Algebraic cycles and higher K-theory, Adv. in Math., (1986), v. 61, 267-304. MR 0852815 (88f:18010)
  • [Bl2] Bloch S.: The moving lemma for higher Chow groups, J. Alg. Geometry 3 (1994). MR 1269719 (96c:14007)
  • [Bl3] Bloch S.: Algebraic cycles and the Beilinson conjectures, Contemp. Math. 58 (1986) no 1, 65-79. MR 0860404 (88e:14006)
  • [BK] Bloch S., Kriz I.: Mixed Tate motives, Ann. of Math., 140 (1994) vol. 3, 557-605, 1992. MR 1307897 (96c:11062); MR 1307897 (96c:11062)
  • [Bo1] Borel A.: Stable real cohomology of arithmetic groups, Ann. Sci. Ec. Norm. Super., (4) 7 (1974), 235-272. MR 0387496 (52:8338)
  • [Bo2] Borel A.: Cohomologie de $SL_{n}$ et valeurs de fonctions zêta aux points entiers, Ann. Sc. Norm. Sup. Pisa 4 (1977), 613-636. MR 0506168 (58:22016)
  • [Bott] Bott R.: On the characteristic classes of groups of diffeomorphisms, Ensiegnment Mathématique, T. XXIII, fsc. 3-4 (1977) 209-220. MR 0488080 (58:7651)
  • [Bu] Burgos, J. I.: Arithmetic Chow rings and Deligne-Beilinson cohomology, J. Algebraic Geom. 6 (1997), no. 2, 335-377. MR 1489119 (99d:14015)
  • [C] Consani C.: Double complexes and Euler's L-factors, Compositio Math. 111 (1998) 323-358. MR 1617133 (99b:11065)
  • [D] Dupont J.: Simplicial de Rham cohomolgy and characteristic classes of flat bundles, Topology 15 (1976), 233-245. MR 0413122 (54:1243)
  • [Del] Deligne, P.: Le déterminant de la cohomologie. Current trends in arithmetical algebraic geometry (Arcata, Calif., 1985), 93-177, Contemp. Math., 67, Amer. Math. Soc., Providence, RI, 1987. MR 0902592 (89b:32038)
  • [F] Fulton W.: Intersection theory. Second edition. Springer 1998. MR 1644323 (99d:14003)
  • [Dyn] Dynkin E.B.: Topological characteristics of compact Lie groups homomorphisms, Math. Sb. NS 35 (1954), 129-173. MR 0067124 (16:673b)
  • [GGL] Gabrielov A., Gelfand I.M., Losik M.: Combinatorial computation of characteristic classes I, II, Funkt. Anal. i Pril. 9 (1975) 12-28, ibid 9 (1975) 5-26. MR 0410758 (53:14504a)
  • [GM] Gelfand I.M., MacPherson R.: Geometry in Grassmannians and a generalisation of the dilogarithm, Adv. in Math., 44 (1982) 279-312. MR 0658730 (84b:57014)
  • [GS] Gillet, H.; Soulé, C.: Arithmetic intersection theory, Inst. Hautes Études Sci. Publ. Math. No. 72, (1990), 93-174 (1991). MR 1087394 (92d:14016)
  • [G1] Goncharov A.B.: Geometry of configurations, polylogarithms and motivic cohomology, Adv. in Math., 114, (1995), 197-318. MR 1348706 (96g:19005)
  • [G2] Goncharov A.B.: Polylogarithms and motivic Galois groups in Symp. in Pure Math., v. 55, part 2, 1994, 43 - 97. MR 1265551 (94m:19003)
  • [G3] Goncharov A.B.: Explicit construction of characteristic classes, I.M. Gelfand seminar Adv. Soviet Math., 1993, v. 16, 169-210. MR 1237830 (95c:57045)
  • [G4] Goncharov, A.B.: Deninger's conjecture on special values of $L$-functions of elliptic curves at $s=3$, J. Math. Sci. 81 (1996), N3, 2631-2656, alg-geom/9512016. MR 1420221 (98c:19002)
  • [G5] Goncharov A.B.: Chow polylogarithms and regulators. Math. Res. Letters, 2, (1995), 99-114. MR 1312980 (96b:19007)
  • [G6] Goncharov, A.B.: Geometry of trilogarithm and the motivic Lie algebra of a field, Regulators in analysis, geometry and number theory, 127-165, Progr. Math., 171, Birkhäuser Boston, Boston, MA, 2000. math.AG/0011168. MR 1724890 (2000j:11096)
  • [G7] Goncharov, A.B.: Explicit regulator maps on the polylogarithmic motivic complexes, Motives, polylogarithms and Hodge theory, Part I (Irvine, CA, 1998), 245-276, Int. Press Lect. Ser., 3, I, Int. Press, Somerville, MA, 2002. math.AG/0003086. MR 1978709 (2004b:11095)
  • [GZ] Goncharov A.B., Zhao J.: The Grassmannian trilogarithms. Compositio Math. 127 (2001), no. 1, 83-108. math.AG/0011165. MR 1832988 (2002g:33004)
  • [HM] Hain R., MacPherson R.: Higher Logarithms, Ill. J. of Math,, vol. 34, (1990) N2, 392-475. MR 1046570 (92c:14016)
  • [H] Hain R.: The existence of higher logarithms. Compositio Math. 100 (1996) N3, 247- 276. MR 1387666 (97g:19008)
  • [HY] Hain R., Yang R.: Real Grassmann polylogarithms and Chern classes. Math. Annalen, 304, (1996), N1, 157-201. MR 1367888 (96k:19007)
  • [HM1] Hanamura M., MacPherson R.: Geometric construction of polylogarithms, Duke Math. J. 70 (1993) 481-516. MR 1224097 (94h:19005)
  • [HM2] Hanamura M., MacPherson R.: Geometric construction of polylogarithms, II, Progress in Math. vol. 132 (1996) 215-282. MR 1389020 (97g:19007)
  • [Lei] Gerhardt C.I. (ed). G.W.Leibniz Mathematische Schriften III/1 pp. 336-339 Georg Olms Verlag, Hildesheim. New York 1971. MR 0141576 (25:4979b)
  • [Le] Levin A.M.: Notes on $\mathbb{R}$-Hodge-Tate sheaves. Preprint MPI 2001.
  • [Lev] Levine, M.: Bloch's higher Chow groups revisited. $K$-theory. Astérisque No. 226 (1994), 10, 235-320. MR 1317122 (96c:14008)
  • [Li] Lichtenbaum S.: Values of zeta functions at non-negative integers, Lect. Notes in Math., 1068, Springer-Verlag, 1984, 127-138. MR 0406981 (53:10765)
  • [M] MacPherson R.: Gabrielov, Gelfand, Losik combinatorial formula for the first Pontrjagin class Seminar Bourbaki 1976. MR 0521763 (81a:57022)
  • [N] Nekovár J.: Beilinson's conjectures. Motives (Seattle, WA, 1991), 537-570, Proc. Sympos. Pure Math., 55, Part 1, Amer. Math. Soc., Providence, RI, 1994. MR 1265544 (95f:11040)
  • [NS] Nesterenko Yu.P., Suslin A.A.: Homology of the general linear group over a local ring, and Milnor's $K$-theory. Math. USSR-Izv. 34 (1990), no. 1, 121-142. MR 0992981 (90a:20092)
  • [RSS] Rapoport M., Schappacher N., Schneider P.: Beilinson's conjectures on special values of $L$-functions. Perspectives in Mathematics, 4. Academic Press, Inc., Boston, MA, 1988. MR 0944987 (89a:14002)
  • [Sch] Scholl A.: Integral elements in $K$-theory and products of modular curves. The arithmetic and geometry of algebraic cycles (Banff, AB, 1998), 467-489, NATO Sci. Ser. C Math. Phys. Sci., 548. MR 1744957 (2001i:11077)
  • [S] Soulé C., Abramovich D., Burnol J. F., Kramer, J. K.: Lectures on Arakelov geometry. Cambridge University Press, 1992. MR 1208731 (94e:14031)
  • [Su] Suslin A.A: Homology of $GL_{n}$, characteristic classes and Milnor's $K$-theory. Lect. Notes in Math. 1046 (1989), 357-375. MR 0752941 (86f:11090b)
  • [Z1] Zagier D: Polylogarithms, Dedekind zeta functions and the algebraic $K$-theory of fields, Arithmetic Algebraic Geometry (G.v.d.Geer, F.Oort, J.Steenbrink, eds.), Prog. Math., Vol 89, Birkhäuser, Boston, 1991, pp. 391-430. MR 1085270 (92f:11161)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 11G55, 19F27, 14G40, 19E15

Retrieve articles in all journals with MSC (2000): 11G55, 19F27, 14G40, 19E15


Additional Information

A. B. Goncharov
Affiliation: Department of Mathematics, Brown University, Providence, Rhode Island 02912
Email: sasha@math.brown.edu

DOI: https://doi.org/10.1090/S0894-0347-04-00472-2
Keywords: Polylogarithms, motivic complexes, regulators, Arakelov theory
Received by editor(s): July 31, 2002
Published electronically: November 3, 2004
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society